Alert archive / South Dakota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 220, NWS Sioux Falls, SD

August 3, 2010Aurora County, Davison County, Sanborn County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 3, 2010, 8:53 PM CDT for Aurora County, Davison County, Sanborn County, South Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2010, 8:53 PM CDT (01:53 UTC)
Expired
Aug 3, 2010, 9:30 PM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Aurora County, SD, Davison County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 126 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 6:55 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2010-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2010-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1753 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 6:44 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 3, 6:44 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
644 PM CDT TUE AUG 3 2010

.DISCUSSION...
QUICK UPDATE TO COVER THE ISOLD STORMS DEVELOPING ALG WK SWRD MOVING
OUTFLOW BNDRY INTO AIRMASS OVR SERN SD THAT IS LOCAL MAXIMUM IN
POTENTIAL INSTABILITY. OTHER UPDATE NEEDED TO ENHANCE THE
THUNDERSTORM THREAT THRU SWRN CWA...MAINLY FOR AREAS ALG/W OF THE
JAMES VALLEY WITH SELF SUSTAINING MCS WHICH WL AFFECT WRN CWA MAINLY
AFT ABOUT 01Z.  CONTINUED DAMAGING WIND THREAT SEEMS IN ORDER GIVEN
THE INSTABILITY AND SHEAR PARAMETERS. SHEAR PARAMETERS DECREASE
CONSIDERABLY HEADING EWRD THRU THE EVNG...AND EXPECT THAT CURRENT
ACTIVITY WK BEGIN TO WKN BY MID EVENING PUSHING TOWARD JAMES VLY...
WITH GREATEST INTENSITY SHIFTING SWRD INTO NEBRASKA.

ISOLD ERN SD STORMS SO FAR VERY SLOW MOVING...AND ACTUALLY A NET
WWRD PROPAGATION TO MANY IN OUR CWA. ENVIRONMENT IS ACTUALLY
FAVORABLE FOR A FEW FUNNELS TO DEVELOP IN THIS LINE...GIVEN 0-3KM
CAPE AND CONVERGENCE AXIS.

&&

.AVIATION...

OVERALL VFR CONDITIONS EXPECTED THROUGH TONIGHT...THOUGH SCATTERED
SHOWERS AND THUNDERSTORMS MAY BRIEFLY DROP VISBYS/CIGS INTO THE
MVFR/IFR RANGE. BEST CHANCE OF THUNDERSTORM ACTIVITY WILL OCCUR
THROUGH THE JAMES RIVER VALLEY BEFORE 06Z...THEN AREAS TO THE EAST
BETWEEN 06Z AND 12Z. WINDS WILL BE LIGHT ONCE AGAIN TONIGHT...BUT
WITH MORE CLOUD COVER EXPECTING LESS FOG FORMATION. /JM

&&

.PREV DISCUSSION...

PRESENT RADAR IMAGE SHOWING LIGHT SHOWERS OVER AREAS ALONG THE
MISSOURI RIVER AS ANOTHER IN A SERIES OF SHORTWAVES TRACKS ACROSS
THE REGION...INTERACTING WITH LOWER TO MID LEVEL BOUNDARY JUST TO
THE SOUTH OF OUR CWA. BACK TO THE WEST...ANOTHER MORE SIGNIFICANT
AREA OF THUNDERSTORMS PUSHING INTO WESTERN SOUTH DAKOTA AS ANOTHER
SHORTWAVE TRACKS OUT OF THE ROCKIES. QUESTION TONIGHT BECOMES
WHETHER THAT CONVECTION CAN MAKE IT INTO OUR WESTERN CWA AS THE WAVE
MOVES TO THE EAST. MODELS DIFFERING ON SOLUTIONS...BUT OVERALL TREND
IS FOR THESE THUNDERSTORMS TO MOVE EAST THROUGH THE EVENING...THOUGH
WEAKENING AS THE ATMOSPHERE BECOMES MORE STABLE WITH LOSS OF HEATING
OF THE DAY...AND UPPER LEVEL DIVERGENCE IS LOST AS JET MAX OVER
NORTH DAKOTA EXITS TO THE EAST. AT THE SAME TIME...ANOTHER WAVE IS
EXPECTED TO PUSH OUT OF NEBRASKA TONIGHT...SO CANNOT RULE OUT
SCATTERED SHOWERS/THUNDERSTORMS WITH BOUNDARY SO CLOSE BY...THOUGH
NO LOW LEVEL JET DYNAMICS WILL COME INTO PLAY WITH LOW LEVEL WINDS
LIGHT...SO KEPT IN THE SMALL CHANCE RANGE. WHILE WINDS WILL BE VERY
LIGHT TONIGHT...NOT WORRIED AS MUCH ABOUT FOG WITH MORE CLOUD COVER
EXPECTED THAN PREVIOUS NIGHTS. LOWS WILL DROP DOWN INTO THE LOWER TO
MID 60S.  /JM

ON WED...S/W WL BE MOVG THRU ERN CWA AND QUESTION IS HOW FAR THEY
CAN GO BEFORE DISSIPATING WITH LOW LEVEL NELY FLOW LATER TONIGHT
BRINGING DRIER AIR INTO THE LOW LEVELS E OF I29. STORMS MAY HAVE A
HARD TIME MOVG ACRS SW MN ON WED SO WL ONLY GO SLIGHT CHC THERE WITH
30% POPS ALONG THE I29 CORRIDOR INTO NW IA. WL KEEP SMALL POPS ACRS
CWA DURING THE AFTN WITH WEAK SECONDARY FNT WITH CAPES OF 1000 TO
2000 IN THE AFTN. PBLY WL ONLY BE ISOLD AT BEST AS NO S/W REALLY TO
TRIGGER ANYTHING MORE. ANY ACTIVITY THAN DOES DEVELOP IN THE AFTN
SHUD FALL APART QUICKLY IN THE EVE.

WED NITE AND THU SHUD BE A QUIET PD WITH NEAR NORM TEMPS BUT NOT AS
HUMID. RETURN FLOW AND WAA WILL PUSH WRMFNT N THRU CWA LATE THU NITE
INTO FRI MORN. CUD SEE A FEW HIGH BAST TRW DEVELOPING MAINLY ALONG
AND N OF I90 LATE THU NITE INTO FRI MORN SO WL INTRODUCE A SMALL POP
ACRS NRN CWA.

ANOTHER S/W MOVES EWD ACRS THE NRN PLAINS SAT AND SAT NITE. THIS
TIME AROUND IT APPEARS THAT MOST OF THE ENERGY WL GO N OF CWA AS EC
AND GFS DOES SHOW A PRETTY STOUT CAP DEVELOPING AS RIDGE ALOFT
BUILDS ON SAT. SO WL NOT GO TOO WILD WITH POPS AND KEEP THEM IN THE
20 TO 30% RANGE FOR SAT AND SAT NIGHT.

SUN SHUD BE WARM AND HUMID WITH CWA CAPPED OFF. NEXT S/W WL BRING A
CHC OF STORMS MON AND MON NITE AS WEAK CDFNT PUSHES EWD THRU CWA.
OTHER THAN A BRIEF RESPITE FM THE HUMIDITY ON THU...SHUD BE WARM AND
HUMID FOR THE NEXT 7 DAYS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Aug 3, 10:54 AM CDT, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1054 AM CDT TUE AUG 03 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1054 AM CDT TUE AUG 03 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM
THE WEST LATE THIS AFTERNOON AND TONIGHT. SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME...ALTHOUGH ISOLATED STORMS COULD PRODUCE
SMALL HAIL.

FLOODING...
RIVER FLOODING WILL CONTINUE ALONG THE JAMES RIVER FOR AN
EXTENDED PERIOD. RIVER FLOODING IS ALSO OCCURRING OVER PORTIONS
OF THE VERMILION RIVER...BIG SIOUX RIVER...AND FIRESTEEL
CREEK...BUT WITHOUT ADDITIONAL RAINFALL...THESE RIVERS WILL DROP
BELOW FLOOD STAGE OVER THE NEXT FEW DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY. THE
THUNDERSTORMS SHOULD END FROM THE NORTH WEDNESDAY NIGHT. SEVERE
STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Aug 3, 6:47 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
647 PM CDT TUE AUG 3 2010

SDZ053>056-059>062-040200-
SANBORN-MINER-LAKE-MOODY-DAVISON-HANSON-MCCOOK-MINNEHAHA-
INCLUDING THE CITIES OF...WOONSOCKET...HOWARD...MADISON...
FLANDREAU...MITCHELL...ALEXANDRIA...EMERY...SALEM...CANISTOTA...
BRIDGEWATER...MONTROSE...SIOUX FALLS
647 PM CDT TUE AUG 3 2010

...SPECIAL WEATHER STATEMENT...

ISOLATED FUNNEL CLOUDS WILL BE POSSIBLE ALONG A LINE OF SHOWERS
AND THUNDERSTORMS JUST NORTH OF INTERSTATE 90. THE FUNNEL CLOUDS
ARE EXPECTED TO BE BRIEF AND SHOULD NOT BECOME TORNADOES.
Local storm report, Aug 3, 8:21 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
821 PM CDT TUE AUG 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     5 ENE PUKWANA           43.80N 99.10W
08/03/2010  E60 MPH          BRULE              SD   TRAINED SPOTTER

&&

KWEISSER
Local storm report, Aug 3, 8:50 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
850 PM CDT TUE AUG 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND GST     12 WSW WESSINGTON SPRIN 44.04N 98.81W
08/03/2010  E60 MPH          JERAULD            SD   TRAINED SPOTTER

&&

KWEISSER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:41 PM CDTSevere Thunderstorm WarningFSDAurora, Brule49 min
Aug 3, 8:24 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld, Sanborn51 min
Aug 3, 8:43 PM CDTFlash Flood WarningFSDAurora, Jerauld, Sanborn3 hr
Aug 3, 10:00 PM CDTFlash Flood WarningFSDLincoln, McCook, Minnehaha, Turner2 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.